Nebraska, 2008High Wind in Nebraska, May 21, 2008
May 21, 2008 · NWS CYS · 2 events in 2 counties and zones
Strong winds developed for a short time in response to locally strong pressure gradients, producing some tree and power line damage.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds developed for a short time in response to locally strong pressure gradients, producing some tree and power line damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 21, 1:30 PM MST, 3 hours 40 minutes earlier.
Area forecast discussion, May 21, 1:30 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT WED MAY 21 2008
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT.
RATHER BUSY THIS AFTERNOON WITH ALL THE HIGH IMPACT WEATHER
HAZARDS OCCURRING OR EXPECTED THIS AFTERNOON. LATEST SATELLITE
IMAGERY SHOWS CLOUDS HAD THINNED OUT FOR AREAS WEST OF INTERSTATE
25 EARLIER THIS MORNING WITH RAWLINS AND LARAMIE WARMING UP MORE
QUICKLY. HOWEVER...THE CLOUDS HAVE ALSO PUSHED EAST FOR THE REST OF
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE. THUNDERSTORMS HAVE
ALREADY BEGUN TO DEVELOP ACROSS WESTERN PORTION OF CARBON COUNTY
THIS AFTERNOON AND SHOULD START TO SEE THINGS DEVELOP ACROSS THE
NORTHERN AND SOUTHERN LARAMIE RANGE BEFORE PUSHING EAST. MORE THAN
SUFFICIENT DEEP LAYER SHEAR TO SUPPORT THE DEVELOPMENT OF ISOLATED
SUPERCELLS THIS AFTERNOON WITH VALUES OF 40 TO 50 KNOTS. ALTHOUGH
THE FREEZING LEVELS AND WETBULBS HEIGHTS ARE RATHER
HIGH...DEFINITELY CANNOT RULE OUT THE POTENTIAL FOR LARGE HAIL.
LATEST SPC MESOANALYSIS DATA SHOWS DCAPE VALUES EXCEEDING 1100 WHICH
COULD ALSO MEAN POTENTIAL FOR SEVERE WINDS. DUE TO ALL OF THE
COMBINED INFORMATION MENTIONED...SPC HAS KEPT US WITHIN THE SLIGHT
RISK AREA THIS EVENING EXPECT A SEVERE WEATHER WATCH SOON. AS
MENTIONED IN THE MORNING FORECAST...WE HAVE KEPT IN THE ISOLATED
SEVERE POTENTIAL ACROSS MUCH OF THE CWA. MODEL QPFS ALSO INDICATED
SOME HEAVY RAIN POTENTIAL...MAINLY ACROSS CONVERSE AND NIOBRARA
COUNTIES THIS EVENING. ALTHOUGH THE HEAVY RAINFALL IS NOT
NECESSARILY ANTICIPATED FOR CARBON COUNTY...CANNOT RULE OUT
POTENTIAL FOR A ROGUE THUNDERSTORM PRODUCING UP TO HALF OF AN INCH
OF RAINFALL ACROSS THE ALREADY AGGRAVATED HIGH FLOW SITUATION. THUS
HAVE DECIDED TO KEEP THE FLOOD WATCH GOING ACROSS SOUTHERN CARBON
COUNTY THIS EVENING THROUGH FRIDAY MORNING...MAINLY IMPACTING THE
NORTH PLATTE AND ENCAMPMENT RIVERS. THE OTHER MAIN CONCERN IS THE
FLOOD WARNING IN EFFECT AREAS ALONG THE LITTLE SNAKE RIVER. LATEST
OBSERVATIONS INDICATE THE RIVER LEVELS SLIGHTLY LOWERING...BUT WE
ARE CURRENTLY TALKING TO EMERGENCY OFFICIALS IN THE AREA AND WILL BE
MAKING A DECISION SHORTLY ON WHETHER TO EXTEND THE FLOOD WARNING.
FINALLY THE LAST IMPACT THIS AFTERNOON AND EARLY EVENING IS THE
STRONGER WINDS ACROSS THE NEBRASKA PANHANDLE. WE CURRENTLY HAVE A
WIND ADVISORY IN EFFECT UNTIL 8 PM TONIGHT. LATEST OBSERVATIONS SHOW
SUSTAINED OF 27 TO 31 MPH WITH GUSTS UP TO 36 MPH...WHICH LOOKS TO
BE RIGHT ON TRACK WITH THE FORECAST.
THE UPPER LEVEL LOW ALLOWING FOR ALL THIS ACTIVITY CONTINUE TO
REMAIN ACROSS THE GREAT BASIN THROUGH THURSDAY. OUR TEMPERATURES
WILL DEFINITELY BE COOLER OVER MUCH OF THE CWA ON THURSDAY. HOWEVER
THE INSTABILITY AXIS SHIFTS EASTWARD TOMORROW. SPC STILL INDICATES
SLIGHT CHANCE RISK OF THUNDERSTORMS ACROSS FAR EASTERN SOUTHEAST
WYOMING AND THE NEBRASKA PANHANDLE. ANOTHER IMPULSE OF ENERGY ALSO
PUSHES NORTHWARD ACROSS THE CWA TOMORROW AFTERNOON INTO THE EVENING
TO ENHANCE CONVECTION. THUS HAVE KEPT THE CHANCE TO LIKELY POPS IN
THROUGH TOMORROW.
.LONG TERM...THURSDAY NIGHT THROUGH FRIDAY NIGHT... THE
AFOREMENTIONED...RATHER STRONG SHORTWAVE WILL CONTINUE TO EJECT
NORTHEAST AND AROUND THE PARENT UPPER LOW FROM SOUTH TO NORTH
THROUGH THE CWA ON THURSDAY NIGHT. DECENT Q-VECTOR CONVERGENCE
WILL EXIST ALONG THE MID-LEVEL SYNOPTIC FORCING...ESPECIALLY EARLY
THURSDAY EVENING. IN KIND...HAVE INCREASED PRECIPITATION CHANCES
NORTHEAST OF A LINE FROM KCPR TO KBFF. AS THE UPPER LOW WOBBLES
THROUGH ITS REPLACEMENT CYCLES...FLOW WILL BACK TO SOUTHERLY
PROVIDING A GENERAL LULL IN CONVECTIVE ACTIVITY EARLY FRIDAY. THIS
BRIEF RESPITE WILL BE SHORT LIVED HOWEVER...AS THE NEXT SHORTWAVE
APPROACHES THE CWA DURING THE AFTERNOON AND EARLY EVENING HOURS.
THIS SHORTWAVE WILL BE THE PIECE OF ENERGY THAT WILL SLOWLY
FRACTURE THE UPPER LOW INTO THE WEEKEND. TEMPERATURES WILL
CONTINUE TO BE SEASONAL AS THE CWA REMAINS GENERALLY ON THE WARM
SIDE OF THE UPPER LOW. TEMPERATURES WEST OF THE LARAMIE RANGE WILL
BE A TOUCH BELOW SEASONAL NORMALS...WITH A FEW DEGREES OF COLD AIR
ADVECTION THERE.
FRIDAY NIGHT THROUGH WEDNESDAY...NO CHANGES WERE MADE TO THE
EXTENDED WITH ALL THE HIGH IMPACT WEATHER IN THE SHORT TERM.
MODELS CONTINUE TO HOLD A MASSIVE TROUGH THROUGH THE WESTERN CONUS
DURING MUCH OF THE LONG TERM. THE COOLER AIR IS MOSTLY TO THE
WEST...BUT THE CWA WILL RESIDE IN THE UNSETTLED BOUNDARY BETWEEN
AIRMASSES. A FAIRLY NONDESCRIPT ENERGY PATTERN WILL UNFOLD...SO
WILL NOT TRY TO PIN DOWN POPS...BUT A CONTINUATION OF CHANCE
RAIN/THUNDER IN A DIURNAL CYCLE SEEMS WARRANTED. A DIVING CANADIAN
TROUGH WILL BREAK THE PATTERN BY LATE WEEKEND..AND A BACK DOOR
FRONT WILL DROP TEMPS ON MONDAY AFTER A FAIRLY WARM SUNDAY.
&&
.AVIATION...LOCAL MVFR CIGS AND VSBYS DUE TO STRONG THUNDERSTORMS
EXPECTED THROUGH THE EVENING. WIDESPREAD LOW CLOUD WITH IFR CIGS
DEVELOPING IN THE LATE EVENING AND EXTENDING THROUGH THE EARLY
MORNING ON THURSDAY.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH FROM 6 PM WEDNESDAY TO 6 PM FRIDAY FOR
WYZ061-WYZ063.
NE...WIND ADVISORY UNTIL 8 PM WEDNESDAY FOR NEZ001-NEZ002-NEZ003-
NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.
&&
SHORT TERM/AVIATION...MG
LONG TERM....HAHNHazardous weather outlook, May 21, 2:12 PM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT WED MAY 21 2008
WYZ062-064>070-221130-
NORTH CARBON-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
312 PM MDT WED MAY 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING. ANY
OF THESE STORMS WILL HAVE THE POSSIBILITY OF BECOMING SEVERE WITH
HAIL UP TO GOLF BALL SIZE AND WINDS GUSTS OVER 60 MPH. EXPECT
RAINFALL AMOUNTS OF QUARTER OF AN INCH UP TO HALF AN INCH WITH THE
STRONGER STORMS. STORMS WILL BE MOVING TO THE NORTH AT 15 TO 25
MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EVERY AFTERNOON
THROUGH EARLY NEXT WEEK. SEVERE STORMS CANNOT BE RULED
OUT...ESPECIALLY THURSDAY AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ061-063-221130-
SOUTHWEST CARBON-SNOWY RANGE-
312 PM MDT WED MAY 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLOOD WARNING HAS BEEN EXTENDED THROUGH THIS AFTERNOON AND
TONIGHT ALONG THE LITTLE SNAKE RIVER IN THE EXTREME SOUTHWEST
PART OF CARBON COUNTY. HEAVY RAINS ARE POSSIBLE TODAY WITH STRONG
THUNDERSTORMS. SOME STORMS MAY BE SEVERE WITH HAIL TO THREE
QUARTERS OF AN INCH AND WIND GUSTS TO 60 MPH THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY FOR RIVERS AND STREAMS
IN MAINLY SOUTHERN CARBON COUNTY. THERE IS A CONCERN FOR HEAVY
RAINS FROM STRONGER THUNDERSTORMS THIS AFTERNOON. OTHERWISE
AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY
WEDNESDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
WYZ059-060-221130-
CONVERSE-NIOBRARA-
312 PM MDT WED MAY 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. ANY OF THESE STORMS
WILL HAVE THE POSSIBILITY OF BECOMING SEVERE WITH HAIL UP TO GOLF
BALL SIZE AND WINDS GUSTS OF 60 MPH. IN ADDITION...VERY HEAVY RAIN
WILL BE POSSIBLE ACROSS CONVERSE AND NIOBRARA COUNTIES THIS
AFTERNOON AND TONIGHT WITH RAINFALL AMOUNTS OF UP TO AN INCH
POSSIBLE WITH THE STRONGER STORMS. STORMS WILL MOVE TO THE NORTH
AT 15 MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EVERY AFTERNOON
THROUGH EARLY NEXT WEEK. SEVERE STORMS CANNOT BE RULED
OUT...ESPECIALLY THURSDAY AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ001>003-019>021-054-055-221130-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
312 PM MDT WED MAY 21 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY EVENING. ANY
OF THESE STORMS WILL HAVE THE POSSIBILITY OF BECOMING SEVERE WITH
HAIL UP TO GOLF BALL SIZE AND WINDS GUSTS OVER 60 MPH. EXPECT
RAINFALL AMOUNTS OF QUARTER OF AN INCH UP TO HALF AN INCH WITH THE
STRONGER STORMS. STORMS WILL BE MOVING TO THE NORTH AT 15 TO 25
MPH.
ADDITIONALLY...A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT.
EXPECT SOUTHEAST WINDS SUSTAINED AT 25 TO 35 MPH WITH GUSTS TO 50
MPH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EVERY AFTERNOON
THROUGH EARLY NEXT WEEK. SEVERE STORMS CANNOT BE RULED
OUT...ESPECIALLY THURSDAY AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, May 21, 2:43 PM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
343 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 3 S WOODS LANDING 41.07N 106.02W
05/21/2008 E0.50 INCH ALBANY WY CO-OP OBSERVER
4 TO 5 MINUTES OF SOFT HAIL. 1.5 INCH AND SMALLER. SOME
GUSTY WIND
&&
BCHAPMANLocal storm report, May 21, 2:45 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM HAIL 3 S WOODS LANDING 41.07N 106.02W
05/21/2008 E0.50 INCH ALBANY WY CO-OP OBSERVER
4 TO 5 MINUTES OF SOFT HAIL. .5 INCH AND SMALLER. SOME
GUSTY WIND
&&
BCHAPMANLocal storm report, May 21, 4:45 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
545 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 29 SW WHEATLAND 41.75N 105.36W
05/21/2008 M0.50 INCH ALBANY WY TRAINED SPOTTER
&&
MWEILANDHigh Wind, Kimball
- When
- May 21, 5:10 PM MST to 5:35 PM MST
- Where
- Kimball forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
High Wind, Morrill
- When
- May 21, 9:10 PM MST to 9:40 PM MST
- Where
- Morrill forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Texas, May 21, 20082 injured · $350,000 · 62 kt wind · 4 events
- Winter Storm and Flooding in Wyoming, May 21 to 24, 2008$50,000 · 6 events
- Lightning Strike in Pennsylvania, May 21, 20081 injured · $25,000 · 1 event
- Hail and Damaging Winds in Georgia, May 21, 20081.75 in hail · 24 events
- Hail and Damaging Winds in Colorado, May 21, 20081 injured · 1 in hail · 16 events
- Hail in Colorado, May 21, 2008$4,000 · 1.75 in hail · 20 events
- High Wind in Arizona, May 21, 20081 injured · $15,000 · 50 kt wind · 1 event
- Frost and Freeze in Minnesota, May 21, 200812 events
- Flood in Colorado, May 21 to 24, 2008$16,000 · 1 event
- Frost and Freeze in North Dakota, May 21, 200810 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 21, 20088 events
- High Wind in New Mexico, May 21, 200861 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90381, 90382.